Tornado, Scotland
- When
- March 12, 9:02 PM CST to 9:08 PM CST
- Where
- Scotland County, 2 mi SW of Arbela
- Rating
- F0
- Path length
- 5.5 mi
- Path width
- 8 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.450, -92.050
Rated high F0
Tornado touched down southwest of Arbela and damaged the roof of a farm house. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Tornado touched down southwest of Arbela and damaged the roof of a farm house. Parallelling just to the south of U.S. 136, the tornado moved east 5.5 miles causing sporatic tree damage before entering Clark County 1.9 miles southeast of Granger or 3.2 miles west of Luray.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 12, 2:30 PM CST, 6 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CST SUN MAR 12 2006 .SYNOPSIS... VERY STRONG EARLY SPRING STORM MOVING OUT OF THE CENTRAL PLAINS THIS AFTERNOON. THE LOW WAS CENTERED IN THE SW CORNER OF KS AROUND 19Z. THE WARM FRONT EXTENDED EAST FROM THE LOW AND RAN ROUGHLY ALONG I70 THROUGH MO. THE DRY LINE WAS ALREADY INTO EXTREME EASTERN KS. THE AIRMASS WAS STILL VERY COOL NORTH OF THE WARM FRONT ACROSS MOST OF IA AND NRN IL WITH TEMPS RANGING FROM AROUND 50 IN SE IA TO AROUND 40 IN THE NORTH CENTRAL IA. SOUTH OF THE FRONT AND EAST OF THE DRY LINE TEMPS WERE IN THE LOW 70S WITH DEWPOINTS AROUND 60 CREATING A VERY UNSTABLE AIRMASS. A LINE OF SEVERE THUNDERSTORMS WAS ALREADY ONGOING ALONG THE DRY LINE. ISOLATED STRONG TO SEVERE STORMS WERE WELL NORTH OF THE WARM FROM OVER SOUTHERN IA. THESE STORMS WERE HAIL PRODUCERS. PRECIP FURTHER NORTH IN IA WAS STRATIFYING OUT WITH JUST SOME EMBEDDED THUNDERSTORMS SHOWING UP NORTH OF I80 IN CENTRAL IA. && .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... FCST FOR TONIGHT IS PRETTY MUCH DOMINATED BY THE SEVERE THREAT AND THE MODERATE TO HIGH RISK OUTLOOK IN PLACE OVER MUCH OF THE CWA. LOCATION OF THE WARM FRONT WILL BE THE KEY TO THE TORNADIC THREAT OVER THE CWA THIS EVENING. EXPECT FRONT TO BE NEAR THE IA/MO BORDER AROUND 00Z WITH BIGGEST PUSH NORTH THROUGH THE SRN HALF OF THE CWA THIS EVENING AS THE SURFACE MOVES INTO SW IA BY 06Z. EXPECT THE SEVERE THREAT TO DIMINISH SOME BY 06Z WITH LOSS OF HEATING. HOWEVER WITH SURFACE AND UPPER SYSTEM STILL TO THE WEST AT 06Z ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE. WITH THE SLOWER MOVEMENT OF THE SYSTEM HAVE UPPED POPS AFTER 06Z TO CATEGORICAL AND LIKELY ACROSS NERN HALF OF THE CWA. COLDER AIR RUSHES INTO CWA LATE TONIGHT AND MONDAY. LINGERING PCPN WILL CHANGE TO OR MIX WITH SOME SNOW AS COLD AIR DEEPENS. DEF ZONE WILL SET UP NORTH OF CWA WITH SRN EDGE CLIPPING NRN MOST COUNTIES OF CWA MONDAY. WITH CLOUDS/PCPN AND STRONG CAA...MAX TS MONDAY SHOULD BE DURING THE MORNING WITH TEMPS FALLING DURING THE DAY. ALSO WINDS WILL BE QUITE STRONG...GUSTING OVER 30MPH. CONDITIONS TO IMPROVE MONDAY NIGHT INTO TUESDAY AS STRONG SURFACE MOVES INTO SRN CANADA AND SURFACE RIDGE BUILDS INTO MID MS VALLEY. LONG TERM...WEDNESDAY THROUGH SUNDAY... MEDIUM RANGE MODELS CONTINUE TO SHOW ACTIVE ZONAL FLOW OVER THE U.S. MID TO LATE WEEK. THERE IS REASONABLY GOOD CONCERNING THE MID WEEK SYSTEM WITH THE GFS AND EUROPEAN CONVERGING ON A SLOWER SOLUTION THAN PREVIOUS RUNS HAVE SHOWN. FOR THIS REASON HAVE ADJUSTED GRIDS WEDNESDAY FOR A SLOWER ONSET AND KEPT PCPN GOING INTO THE DAY THURSDAY. THE ECMWF IS STILL THE WEAKEST AND WARMEST WITH THE SYSTEM WHILE THE UKMET/GFS ARE STILL SHOWING TEMPS COLD ENUF TO SUPPORT SNOW FOR OUR NORTHERN COUNTIES. ALTHOUGH THE GFS HAS WARMED UP SOME FROM YESTERDAYS RUNS. WILL CONTINUE R/S NRN FOURTH OF THE CWA AND R SOUTH EARLY IN THE EVENT THEN TRANSITION TO ALL SNOW NW AND R/S SE AS SYSTEM MOVES OUT OF THE REGION THURSDAY MORNING. AFTER THURSDAY WX SHOULD BE DRY AS UPPER/SURFACE RIDGE MOVE THROUGH THE REGION FRIDAY. HAVE STARTED TO DROP TEMPS FOR FRIDAY WITH IT LOOKING MORE LIKELY THAT WERE WILL HAVE A COLD CANADIAN AIRMASS IN PLACE. ANOTHER MID LEVEL TROF IS PROGGED TO IMPACT THE REGION LATE IN THE WEEKEND WHICH IS CONSISTENT WITH YESTERDAYS MODEL RUNS...SO WENT AHEAD AND INTRODUCED CHANCE POPS FOR SUNDAY. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1123 AM CST SUN MAR 12 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1123 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A MODERATE TO HIGH RISK OF SEVERE WEATHER EXISTS ACROSS THE AREA TODAY. THE TYPE OF SEVERE WEATHER EXPECTED DEPENDS STRONGLY ON HOW FAR NORTHWARD THE SURFACE WARM FRONT IN SOUTHERN AND CENTRAL MISSOURI CAN PROGRESS. AT THIS TIME... IT APPEARS LIKELY THAT THE SURFACE FRONT WILL PUSH AS FAR NORTH AS A LINE FROM SIGOURNEY IOWA TO MUSCATINE IOWA TO STERLING ILLINOIS. SOUTH OF THE WARM FRONT... THE AIR WILL BECOME UNSTABLE AS SOUTHEASTERLY FLOW BRINGS WARM AIR UP FROM THE SOUTH. IN ADDITION... WIND SHEAR WILL BE STRONGEST SOUTH OF THE FRONT... ESPECIALLY IN THE LOWEST LAYER OF THE ATMOSPHERE. LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOST AT RISK FOR SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES AS WELL AS LARGE HAIL AND GUSTY WINDS. NORTH OF THE WARM FRONT... THE AIR WILL BE MORE STABLE CLOSE TO THE GROUND BUT WILL STILL BE UNSTABLE ALOFT... AND ENOUGH WIND SHEAR WILL BE PRESENT FOR STORMS TO ORGANIZE INTO SUPERCELLS. THE PRIMARY THREAT FROM STORMS NORTH OF THE WARM FRONT WILL BE FROM LARGE HAIL. STORMS ARE LIKELY TO INITIATE BY AROUND 3:00 TO 5:00 PM. STORMS TODAY AND TONIGHT WILL MOVE QUICKLY TOWARD THE EAST OR NORTHEAST AT 50 MPH OR MORE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM MOVING FROM THE PACIFIC ON WEDNESDAY AND THURSDAY WILL BRING RAIN AND SNOW TO THE REGION. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SOME ACCUMULATING SNOWFALL IN NORTHERN PARTS OF THE AREA. THE LOCALLY HEAVY RAINS POSSIBLE THIS WEEK... AS WELL AS THE MODERATE RAINS THAT HAVE ALREADY OCCURRED... MAY CAUSE LOCAL RIVERS TO EXPERIENCE MODERATE RISES. CURRENT RIVER LEVELS ARE RUNNING NEAR TO BELOW DUE TO THE ONGOING DROUGHT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES. .EMERGENCY MANAGEMENT COORDINATION... AN EMERGENCY MANAGEMENT COORDINATION CALL IS SCHEDULED FOR 11:30 AM TODAY. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL LONE TREE 41.49N 91.42W
03/12/2006 E0.75 INCH JOHNSON IA TRAINED SPOTTER
DIME SIZE HAIL AND HEAVY RAIN.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL PACKWOOD 41.13N 92.08W
03/12/2006 E0.50 INCH JEFFERSON IA TRAINED SPOTTER
0826 PM HAIL 2 N MORRISON 41.84N 89.97W
03/12/2006 E1.00 INCH WHITESIDE IL TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
849 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD ROCK ISLAND 41.48N 90.58W
03/12/2006 ROCK ISLAND IL AMATEUR RADIO
STREET FLOODING. INTERSECTION UNDER WATER AT 11ST AND
14TH AVE.
0848 PM HAIL COLETA 41.91N 89.80W
03/12/2006 E1.00 INCH WHITESIDE IL EMERGENCY MNGR
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL MOUNT PLEASANT 40.96N 91.55W
03/12/2006 E0.25 INCH HENRY IA TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL MONMOUTH 42.07N 90.88W
03/12/2006 E0.75 INCH JACKSON IA TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL PLEASANT GROVE 40.97N 91.28W
03/12/2006 E0.75 INCH DES MOINES IA TRAINED SPOTTER
&&
MIKEZThe Quad Cities radar (KDVN), 179 km away, was scanning. The volume nearest the first event began at 03:03 UTC.
1 tornado. Local standard time, as filed.
Rated high F0
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyThe tornado archive for Missouri, 2006Warnings in Missouri, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498178.